Winter Weather, Carbon
- When
- April 4, 6:00 PM EST to April 5, 7:00 AM EST
- Where
- Carbon forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
Snow showers associated with a brisk northwest flow behind a cold frontal passage caused some slick roads across Carbon County and delayed opening for the Panther Valley School District. Accumulations were an inch or less.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Snow showers associated with a brisk northwest flow behind a cold frontal passage caused some slick roads across Carbon County and delayed opening for the Panther Valley School District. Accumulations were an inch or less. Pennsylvania State Route 902 between Summit Hill and Mahoning Township was closed after a couple of accidents occurred. Accidents also were reported on State Routes 895 and 309. Gusty northwest winds caused drifting snow throughout the day on the 4th. The peak wind gust at the Lehigh Valley International Airport was 40 mph and at the Wilkes-Barre/Scranton International Airport was 38 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 4, 3:05 PM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 405 PM EDT SUN APR 4 2004 .SYNOPSIS... UPPER LEVEL TROUGH LINGERS OVER EASTERN U.S. WELL INTO MONDAY BEFORE LIFTING NORTHEAST AS FLOW BECOMES NORTHWEST. TEMPERATURES ARE EXPECTED TO MODERATE BY MIDWEEK AS A RESULT. && .DISCUSSION... COLD FRONT PASSED OVER THE OFFICE EARLY THIS AFTERNOON...ACCOMPANIED BY A THUNDERSTORM AS PROPERLY FORECAST BY THE MIDNIGHT CREW. PRECIP WITH THIS FRONT BEGAN AS RAIN...THEN CHANGED OVER TO SNOW (AND BACK TO RAIN IN THE SOUTH). SNOW SHOWERS...FLURRIES...AND RAIN SHOWERS WILL LINGER INTO THIS EVENING BUT PRECIP IS EXPECTED TO END BY AROUND MIDNIGHT MOST LOCATIONS EXCEPT FOR THE NORTHERN TIER COUNTIES IN THE PHI CWA. AROUND AN INCH ACCUMULATION IS STILL POSSIBLE IN FAVORED LOCATIONS IN THOSE NORTHERN COUNTIES...WITH LITTLE OR NO ACCUMULATION ELSEWHERE. COLDER TEMPERATURES AND WINDY CONDITIONS WILL BE THE CENTRAL THEME TONIGHT. WINDS IN THE RANGE OF 20 TO 30 MPH WITH GUSTS AROUND 45 MPH ARE EXPECTED TONIGHT. THESE ARE MARGINAL SPEEDS FOR A WIND ADVISORY...BUT NO DOUBT SOME HIGHER GUSTS COULD WORK THEIR WAY TO THE SURFACE DURING THE EVENING HOURS...SO WIND ADVISORY CONTINUES UNTIL 10 PM. EVENING FORECASTERS CAN TAKE A SECOND LOOK THEN TO SEE IF CONDITIONS WARRANT EXTENDING THE ADVISORY THROUGH THE OVERNIGHT HOURS. COLDER AIR TEMPERATURES ASSOCIATED WITH THESE WINDS WILL MAKE IT FEEL VERY COLD. WINDS CONTINUE MONDAY INTO TUESDAY...SLOWLY DIMINISHING ALONG THE WAY. SKIES WILL CLEAR FROM SOUTHWEST TO NORTHEAST 0N MONDAY IN THE WAKE OF THE DEPARING LOW. TUESDAY MIGHT ACTUALLY TURN OUT TO BE A SOMEWHAT DECENT DAY...ALTHOUGH STILL A LITTLE ON THE BREEZY SIDE...AND WITH TEMPERATURES MODERATING JUST A BIT BY THEN...IT WILL SEEM A LOT BETTER THAN MONDAY TEMPS THROUGH DAY 3 NOT TO DIFFERENT FROM THE PREV FORECAST. SOME MORE SIGNIFICANT CHANGES WERE MADE DAY 3.5 THROUGH 7. NEXT CHANCE OF PRECIP (MOSTLY IN THE LIQUID FORM) EXPECTED TUES NIGHT INTO WED...THEN AGAIN THU AND FRI. GALES REMAIN IN EFFECT ON THE DELAWARE BAY AND THE OCEAN. && .PRELIMINARY POINT TEMPS/POPS... MPO 17 37 17 47 / 50 10 10 10 ABE 24 43 22 54 / 50 10 10 10 RDG 25 44 23 55 / 50 10 10 10 PHL 28 44 27 57 / 20 10 10 10 12N 15 34 15 52 / 20 10 10 10 SMQ 24 44 21 54 / 20 10 10 10 TTN 26 44 24 57 / 20 10 10 10 MIV 26 45 23 56 / 20 10 10 10 N55 29 44 26 55 / 20 10 10 10 ACY 27 44 23 56 / 20 10 10 10 ILG 27 45 26 55 / 20 10 10 10 DOV 26 45 26 56 / 20 10 10 10 GED 27 45 27 56 / 20 10 10 10 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...WIND ADVY THIS EVE PAZ054/055/060>062/067>071. NJ...WIND ADVY THIS EVE NJZ001/007>010/012>013/015>023. DE...WIND ADVY THIS EVE DEZ001>003. MD...WIND ADVY THIS EVE MDZ008/012/015/019/020. MARINE/OCEAN...GALE WARNING. MARINE/DEL BAY...GALE WARNING. 24/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 438 AM EDT SUN APR 4 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-040837- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 438 AM EDT SUN APR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING FOR INLAND LOCATIONS AND GALE WARNINGS ARE IN EFFECT ALONG THE COASTAL WATERS. PLEASE REFER TO WWUS71 FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TFG
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393137.